Jump to content
CrazyBoards.org

Switching from Effexor to Parnate


Recommended Posts

Hi there

I have been struggling for a while with the depression - the apathy and dispair is getting worse and debilitating day by day.  My psych has suggested I come off Effexor and go onto Parnate.  With even the poss of doing ECT in the future.

I just wanted some help and thoughts from others who are on this or done this.

Ta

Link to comment
Share on other sites

I have been struggling for a while with the depression - the apathy and dispair is getting worse and debilitating day by day.  My psych has suggested I come off Effexor and go onto Parnate.  With even the poss of doing ECT in the future.

I just wanted some help and thoughts from others who are on this or done this.

<{POST_SNAPBACK}>

I've been right there, last December, all the way down to Parnate or ECT.

There are two hard parts to this, one is the tapering down from Effexor and then having nothing in your system for two weeks before starting and increasing the Parnate. This is survivable, I went from Cymbalta to Parnate, and I was severely depressed and suicidal. Of course, I felt like this on Cymbalta too.

The other bit is getting used to the diet. It's a little like being vegetarian -- I already read the ingredients to lots of foods, now I'm just looking for a wider range of things.

The diet is not as restrictive as it's been in the past. It's not as restrictive as the little sheet that comes with your prescription, that's incredibly conservative. I find it quite easy to keep with two exceptions -- yeast extract (used in a lot of savory foods from flavored potato chips to canned soups, and vegetarian pretend meat) and aged cheese (but there are some cheese you can have, don't believe that insert that says no cheese of any variety).

As for effectiveness: Parnate has completely turned my depression around! I'm not sure I'm not still a bit depressed around the edges, but it's been amazing. And I stopped suicidal thinking within the four/six weeks (but increased very quickly). Since starting Parnate, I've written my dissertation, gone back to teaching two rather than one class a term, found my sense of humor, talk to people, and generally act and feel more like a 'non-depressed Fiona' than I have in six or seven years. I even see my pdoc/therp less! I assure you, I've been convinced for years that I would never never never feel like this again.

You'll be prying that Parnate bottle from my cold, dead hands.

I also take Lamictal and Seroquel, both of which I'd been on for well over a year (years maybe) when I started Parnate.

If you want more, or to see the diet I use (never have had a reaction), pm me.

Fiona

Link to comment
Share on other sites

I know MAOIs can be great for a lot of people.

i had to stop taking it because my blood pressure dropped pretty badly. I heard that this can happen to some  people- so i'd recommend that you have your bp checked ( sitting and again standing) frequently as you adjust to it.

( my understanding about the diet is that if you eat something you're not supposed to, it makes your bp go way up- I thought thats what happened to me but turned out when i would stand up it would go way down.

i'm sure it wouldn't have gotten so bad if it had been monitered along the way-which is why i suggest you do.

i hope it works well for you- keep us posted as you make the transition!

mrsl

Link to comment
Share on other sites

thanks

well the down period off effexor and waiting for the parnate to kick in is going to be hard.

the diet is not that bad - I dont like cheese and most anyhow, meats and stuff I can give and take and yeah, I suppose its not going to be that bad  - at least I may lose weight (I have been comfort and sugar/energy binging lately and put on a heap of weight).

thanks for the help - I'll keep you all posted

Link to comment
Share on other sites

i had to stop taking it because my blood pressure dropped pretty badly. I heard that this can happen to some  people- so i'd recommend that you have your bp checked ( sitting and again standing) frequently as you adjust to it.

<{POST_SNAPBACK}>

They were actually developed as a med to lower people's blood pressure! It's certainly had that effect on me too.

I keep a blood pressure cuff in my desk drawer so I can tell what's 'normal' for me, especially when I see a doctor. I can confirm that the wierd reading is accurate.

Fiona

Link to comment
Share on other sites

at least I may lose weight (I have been comfort and sugar/energy binging lately and put on a heap of weight).

<{POST_SNAPBACK}>

Regrettably, Parnate is yet another one of those meds where you tend to put on weight. You can lose it though -- I'm managing.

Fiona

Link to comment
Share on other sites

  • 4 weeks later...

Fiona

Since starting Parnate, I've written my dissertation, gone back to teaching two rather than one class a term, found my sense of humor, talk to people, and generally act and feel more like a 'non-depressed Fiona' than I have in six or seven years.

Congratulations!!!! I was wondering what happened with all that, but was afraid to ask.  What great news.  You must be on top of the world.

Link to comment
Share on other sites

at least I may lose weight (I have been comfort and sugar/energy binging lately and put on a heap of weight).

Seconding Fiona.  Nardil may be a bit worse that Parnate, but I gained fifty lbs  (40% more  body weight). I was still headed upward when I had to quit owing to severe orthostatic hypotension and rare cardiac effects. 

MAOS are super - for the lucky ones.  Seems this is most true not just  for those with TRD but the "atypical " type.  I would gladly have lived with twice as many dietary restrictions - anything - to feel as I did on the Nardil. Anything but heart failure anyhow. 

However, weight-wise, you especially need to be forewarned that for some reason these MAOs  (especially  Nardil) seem to do their dirty work through insulin metabolism.  This affects craving for carbs above all for many (including me)  - sweets in particular.   

Link to comment
Share on other sites

Fiona
Since starting Parnate, I've written my dissertation, gone back to teaching two rather than one class a term, found my sense of humor, talk to people, and generally act and feel more like a 'non-depressed Fiona' than I have in six or seven years.

Congratulations!!!! I was wondering what happened with all that, but was afraid to ask.  What great news.  You must be on top of the world.

<{POST_SNAPBACK}>

I turn in the document on April 10th, then I need to figure out what to do with all the free time I'll suddenly have. Or rather, I can do all those things I haven't had time for -- the spring gardening, the house plants, fun stuff.

How are you doing? Did you have the surgery you needed?

Fiona

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...